All Issues

Volume 9, 2022

Volume 8, 2021

Volume 7, 2020

Volume 6, 2019

Volume 3, 2016

Volume 2, 2015

Volume 1, 2014

Journal of Computational Dynamics

June 2019 , Volume 6 , Issue 1

Select all articles


Towards a geometric variational discretization of compressible fluids: The rotating shallow water equations
Werner Bauer and François Gay-Balmaz
2019, 6(1): 1-37 doi: 10.3934/jcd.2019001 +[Abstract](4402) +[HTML](1343) +[PDF](7364.13KB)

This paper presents a geometric variational discretization of compressible fluid dynamics. The numerical scheme is obtained by discretizing, in a structure preserving way, the Lie group formulation of fluid dynamics on diffeomorphism groups and the associated variational principles. Our framework applies to irregular mesh discretizations in 2D and 3D. It systematically extends work previously made for incompressible fluids to the compressible case. We consider in detail the numerical scheme on 2D irregular simplicial meshes and evaluate the scheme numerically for the rotating shallow water equations. In particular, we investigate whether the scheme conserves stationary solutions, represents well the nonlinear dynamics, and approximates well the frequency relations of the continuous equations, while preserving conservation laws such as mass and total energy.

Mori-Zwanzig reduced models for uncertainty quantification
Jing Li and Panos Stinis
2019, 6(1): 39-68 doi: 10.3934/jcd.2019002 +[Abstract](3456) +[HTML](873) +[PDF](1158.85KB)

In many time-dependent problems of practical interest the parameters and/or initial conditions entering the equations describing the evolution of the various quantities exhibit uncertainty. One way to address the problem of how this uncertainty impacts the solution is to expand the solution using polynomial chaos expansions and obtain a system of differential equations for the evolution of the expansion coefficients. We present an application of the Mori-Zwanzig (MZ) formalism to the problem of constructing reduced models of such systems of differential equations. In particular, we construct reduced models for a subset of the polynomial chaos expansion coefficients that are needed for a full description of the uncertainty caused by uncertain parameters or initial conditions.

Even though the MZ formalism is exact, its straightforward application to the problem of constructing reduced models for estimating uncertainty involves the computation of memory terms whose cost can become prohibitively expensive. For those cases, we present a Markovian reformulation of the MZ formalism which is better suited for reduced models with long memory. The reformulation can be used as a starting point for approximations that can alleviate some of the computational expense while retaining an accuracy advantage over reduced models that discard the memory altogether. Our results support the conclusion that successful reduced models need to include memory effects.

Convergence of a generalized Weighted Flow Algorithm for stochastic particle coagulation
Lee DeVille, Nicole Riemer and Matthew West
2019, 6(1): 69-94 doi: 10.3934/jcd.2019003 +[Abstract](3178) +[HTML](1026) +[PDF](788.4KB)

We introduce a general family of Weighted Flow Algorithms for simulating particle coagulation, generate a method to optimally tune these methods, and prove their consistency and convergence under general assumptions. These methods are especially effective when the size distribution of the particle population spans many orders of magnitude, or in cases where the concentration of those particles that significantly drive the population evolution is small relative to the background density. We also present a family of simulations demonstrating the efficacy of the method.

The dependence of Lyapunov exponents of polynomials on their coefficients
Shrihari Sridharan and Atma Ram Tiwari
2019, 6(1): 95-109 doi: 10.3934/jcd.2019004 +[Abstract](2518) +[HTML](570) +[PDF](424.95KB)

In this paper, we consider the family of hyperbolic quadratic polynomials parametrised by a complex constant; namely \begin{document}$ P_{c} (z) = z^{2} + c $\end{document} with \begin{document}$ |c| < 1 $\end{document} and the family of hyperbolic cubic polynomials parametrised by two complex constants; namely \begin{document}$ P_{(a_{1}, \, a_{0})} (z) = z^{3} + a_{1} z + a_{0} $\end{document} with \begin{document}$ |a_{i}| < 1 $\end{document}, restricted on their respective Julia sets. We compute the Lyapunov characteristic exponents for these polynomial maps over corresponding Julia sets, with respect to various Bernoulli measures and obtain results pertaining to the dependence of the behaviour of these exponents on the parameters describing the polynomial map. We achieve this using the theory of thermodynamic formalism, the pressure function in particular.

Symplectic integration of PDEs using Clebsch variables
Robert I McLachlan, Christian Offen and Benjamin K Tapley
2019, 6(1): 111-130 doi: 10.3934/jcd.2019005 +[Abstract](2729) +[HTML](646) +[PDF](2746.88KB)

Many PDEs (Burgers' equation, KdV, Camassa-Holm, Euler's fluid equations, …) can be formulated as infinite-dimensional Lie-Poisson systems. These are Hamiltonian systems on manifolds equipped with Poisson brackets. The Poisson structure is connected to conservation properties and other geometric features of solutions to the PDE and, therefore, of great interest for numerical integration. For the example of Burgers' equations and related PDEs we use Clebsch variables to lift the original system to a collective Hamiltonian system on a symplectic manifold whose structure is related to the original Lie-Poisson structure. On the collective Hamiltonian system a symplectic integrator can be applied. Our numerical examples show excellent conservation properties and indicate that the disadvantage of an increased phase-space dimension can be outweighed by the advantage of symplectic integration.

Numerical efficacy study of data assimilation for the 2D magnetohydrodynamic equations
Joshua Hudson and Michael Jolly
2019, 6(1): 131-145 doi: 10.3934/jcd.2019006 +[Abstract](2284) +[HTML](567) +[PDF](1816.26KB)

We study the computational efficiency of several nudging data assimilation algorithms for the 2D magnetohydrodynamic equations, using varying amounts and types of data. We find that the algorithms work with much less resolution in the data than required by the rigorous estimates in [7]. We also test other abridged nudging algorithms to which the analytic techniques in [7] do not seem to apply. These latter tests indicate, in particular, that velocity data alone is sufficient for synchronization with a chaotic reference solution, while magnetic data alone is not. We demonstrate that a new nonlinear nudging algorithm, which is adaptive in both time and space, synchronizes at a super exponential rate.

2021 CiteScore: 1.7




Email Alert

[Back to Top]